Tennessee, 2019

Strong Wind in Tennessee, March 14, 2019

March 14, 2019 · NWS MEG · 2 events in 1 county or zone

A strong cold front brought strong gradient winds and a line of severe thunderstorms capable of producing damaging winds and flash flooding to a large portion of the Midsouth during the morning and early afternoon hours of March 14th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front brought strong gradient winds and a line of severe thunderstorms capable of producing damaging winds and flash flooding to a large portion of the Midsouth during the morning and early afternoon hours of March 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 5:22 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 14, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CDT Thu Mar 14 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 528 AM CDT Thu Mar 14 2019/

Sufficient shear coupled with increasing CAPE amounts near 1000
j/kg this morning has prompted a tornado watch for most of the
Midsouth through noon.

JAB

PREV DISCUSSION... /issued 338 AM CDT Thu Mar 14 2019/

DISCUSSION...

Current through today...first wave of convection is beginning to
lift north of the region early this morning. This activity was
associated with the negative trough pivoting around the current
upper low in Nebraska. Farther southwest on radar a new line of
convection was intensifying over northeast Texas. A watch has been
issued and warnings are up and verifying from the Shreveport
office. This activity is along the actual cold front and is being
well handled by the short term models. The line is forecasted to
grow both north and south and move into the Midsouth by mid
morning. Until the line arrives the severe threat early this
morning appears low. Later things will begin to ramp
up...especially east of a Paris to Jackson to Oxford line where
the airmass has been least...if not at all worked over. Coupled
with dewpoints of mid 60s advecting into this region and
lingering SRH amounts near 300 m^2/s^2...a few discrete cells with
more vigorous updrafts could evolve. Models agree on a CAPE plume
of near 750 j/kg over this zone by 18z...that may be slightly
under done if some sun can shine. Best guess for the most focused
region will once again run along Pickwick Lake south to points
east of the Natchez Trace Parkway...where a brief window for a
tornado remains if surface winds can stay backed from 180 or 190.

Despite the storm lifting into the Western Great Lakes strong
south to southwest gradient winds will continue...with the highest
gusts across northeast Arkansas and the Bootheel of Missouri. No
changes to the wind advisory are anticipated. Rainfall amounts so
far have ranged from 1-3 inches with this first round...though not
getting much help from NQA radar as actual readings have been
well underestimated. Today's activity could place another half of
an inch over that same zone. Models indicate precipitation exiting
Monroe County by sunset. After seeing temperatures in the 70s
today lows will fall into the 40s areawide tonight. West to
northwest winds will decouple across the southeastern counties
tonight...potentially allowing for patchy fog to form after
midnight. Farther north and west wind speeds will be higher.

Friday through Sunday...surface high pressure will reside over
the middle of the country for the weekend. Overall skies will be
clear to mostly clear with northwesterly breezes. Cool mornings in
the 30s will yield afternoon highs in the 50s and low 60s.

Monday through Thursday...The GFS and ECMWF show the upper jet
becoming more northerly this period as a ridge builds over the
Northern Rockies. An almost Omega block pattern may become
established. A few descending shortwaves will bring passing clouds
and perhaps a low-end threat for a light shower to the area. High
temperatures this period appear a few degrees shy of seasonal
averages...with lows remaining above freezing.

JAB

&&

.AVIATION...

One more round of Showers and thunderstorms will sweep across the
Midsouth this morning. Attempted to time the arrival and end of
storms based on both radar and short term guidance. Brief gusty
wind and IFR vis is likely in association with thunderstorms. Cigs
in association with the showers will likely be around 2,000 feet,
increasing to 3000-5000 behind the storms, then above 5000
overnight.

South winds over 20kt with gusts over 30kt will shift from the
Southwest behind the line of showers then from the Northwest
tonight, gradually decreasing to around 10kt.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 14, 4:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Thu Mar 14 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-151230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Thu Mar 14 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A wind advisory is in effect for the entire area through 7 PM
Thursday.

There is an slight and marginal risk for severe storms this
morning and afternoon. A Tornado Watch is in effect for a large
portion of the area. Greatest risk will be along and east of the
Mississippi River. Damaging winds will be the primary threat.
Secondary threats include localized flooding...large hail and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning and afternoon.

In the hours before

Special weather statement, Mar 14, 4:44 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
544 AM CDT THU MAR 14 2019

ARZ026-027-141130-
Poinsett AR-Craighead AR-
544 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 544 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Weiner, or 10 miles
northwest of Harrisburg, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett and Craighead Counties should monitor this
storm closely.

LAT...LON 3562 9104 3597 9079 3597 9032 3544 9076
      3544 9104
TIME...MOT...LOC 1044Z 226DEG 41KT 3563 9088
Special weather statement, Mar 14, 5:13 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 AM CDT THU MAR 14 2019

ARZ009-018-MOZ113-115-141200-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
613 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...

Central Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 613 AM CDT...a strong thunderstorm producing winds at least 50
mph was located near Marmaduke, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Greene...eastern Clay...northwestern Pemiscot and
Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3638 8981
      3600 9004 3600 9038 3597 9039 3597 9064
      3650 9037 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 1113Z 222DEG 52KT 3612 9038
Local storm report, Mar 14, 5:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     TSTM WND GST     2 ENE JONESBORO         35.83N  90.65W
03/14/2019  M64 MPH          CRAIGHEAD          AR   ASOS

            JONESBORO AIRPORT MEASURED GUSTS OF 64 MPH.

&&

SGW
Local storm report, Mar 14, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
641 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TSTM WND DMG     4 WNW JONESBORO         35.84N  90.75W
03/14/2019                   CRAIGHEAD          AR   BROADCAST MEDIA

            REPORT OF FOUR POWERLINES DOWN IN THE NORTHBOUND LANE
            ALONG I-555 NEAR THE WASHINGTON ST. EXIT IN JONESBORO,
            AR.

&&

SGW
Local storm report, Mar 14, 5:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     5 N JONESBORO           35.89N  90.69W
03/14/2019                   CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT OF FENCE DAMAGE ON CO. RD. 732.

&&

SGW
Special weather statement, Mar 14, 6:00 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
700 AM CDT THU MAR 14 2019

MOZ115-TNZ001-002-141245-
Pemiscot MO-Lake TN-Obion TN-
700 AM CDT THU MAR 14 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...

Northern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...

At 700 AM CDT...a strong thunderstorm producing winds at least 45
mph was located near Bolton, or near Hayti, moving northeast at 45
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Pemiscot...Lake and western Obion Counties should
monitor this storm closely.

LAT...LON 3650 8911 3621 8936 3621 8948 3619 8949
      3619 8996 3643 8972 3640 8967 3641 8960
      3634 8955 3634 8953 3638 8951 3642 8955
      3646 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 1200Z 231DEG 41KT 3629 8971

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Shelby

When
March 14, 6:00 AM CST to 6:30 AM CST
Where
Shelby forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Large tree down on fence in Whitehaven from non-thunderstorm winds.

Strong Wind, Shelby

When
March 14, 6:00 AM CST to 6:30 AM CST
Where
Shelby forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Large tree fell on home in Midtown Memphis from non-thunderstorm winds. One injury.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811988, 811990.